Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 293, NWS Omaha, NE

July 12, 2004Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 12, 2004, 9:27 PM CDT for Harrison County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 9:27 PM CDT (02:27 UTC)
Expired
Jul 12, 2004, 10:15 PM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Harrison County, IA

The radar

The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 6:20 PM CDTTornado WatchSPC7 hr
Jul 12, 9:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4686 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
3.2
Supercell composite
20.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 130227
SVROAX
IAC085-130315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
927 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHWEST IOWA

* UNTIL 1015 PM CDT

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 3 MILES SOUTHWEST OF
  WOODBINE TO 5 MILES NORTHWEST OF MODALE...OR FROM 34 MILES
  NORTHEAST OF OMAHA TO 28 MILES NORTH OF OMAHA...MOVING SOUTH AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  PERSIA...MISSOURI VALLEY

WINDS OF 60 MPH OR STRONGER ARE POSSIBLE. FOR YOUR PROTECTION...GO TO
THE LOWEST LEVEL OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING 
FOR PART OF SOUTHWESTERN IOWA AND NORTHEASTERN NEBRASKA.

LAT...LON 4179 9565 4181 9610 4153 9602 4150 9553

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:40 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 12, 2:40 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT MON JUL 12 2004

.DISCUSSION...

FORECAST CHALLENGES TODAY INCLUDE THUNDERSTORM CHANCES TONIGHT AND
THEN AGAIN TUESDAY NIGHT.

LATEST SURFACE ANALYSIS SHOWS BROAD AREA OF LOW PRESSURE ACROSS
EASTERN COLORADO/WESTERN KANSAS WITH SFC BOUNDARY EXTENDING NEWD
THRU NORTH CENTRAL NEBRASKA INTO CENTRAL SOUTH DAKOTA. OUTFLOW
BOUNDARY QUITE EVIDENT MOVING ACROSS SERN SD. DEWPOINTS ACROSS THE
CWA BY MID AFTERNOON HAVE BEEN CLIMBING INTO THE MID TO UPPER 70S
FOR THE MOST PART. SOME POOLING HAS BEEN NOTED VIA VISIBLE SATELLITE
IMAGERY AND METAR PLOTS...EXTENDING FM SWRN IA THRU NERN NEB THEN
EVENTUALLY FEEDING INTO ONGOING CONVECTION ACROSS SOUTHEASTERN SOUTH
DAKOTA NEAR CONVERGENCE ZONE. FRONTAL BOUNDARY WILL CONTINUE TO
SHIFT SOUTHEAST OVERNIGHT AS MID LEVEL WAVE ACROSS THE DAKOTAS RIDES
OVER TOP OF DOMINANT RIDGE SITUATED ACROSS MUCH OF THE CONUS. BIG
QUESTION FOR TONIGHT IS IF STRONG CAP CURRENTLY IN PLACE ACROSS
NORTHEAST NEBRASKA AND WESTERN IOWA WILL INHIBIT CONVECTION AS LOW
LEVEL CONVERGENCE ZONE SHIFTS SOUTH INTO VERY UNSTABLE ATMOSPHERE
WHERE CAPES ARE ON THE ORDER OF 3500-5000 J/KG THIS AFTERNOON. WOULD
EXPECT TSTMS TO RIDE ALONG PERIPHERY OF MID LEVEL CAP THRU THE
EVENING AND NIGHT HOURS.

MID LEVEL FLOW BECOMES NORTHWESTERLY ON TUESDAY AND SFC TROF SETTLES
INTO SOUTHERN NEBRASKA BY TUESDAY AFTERNOON. INSTABILITY AXIS ALONG
BOUNDARY SHOULD HELP FIRE THUNDERSTORM ACTIVITY BY AFTERNOON AND
POSSIBLY CONTINUE INTO EARLY PART OF DAY WEDNESDAY...ESPECIALLY FOR
SOUTHWESTERN COUNTIES. TEMPERATURES TOMORROW SHOULD BE SIMILAR TO
TODAY SOUTH OF THE BOUNDARY...WITH SLIGHTLY COOLER (UPPER 80S) NORTH
OF THE BOUNDARY. WE HAVE BEEN STRUGGLING TODAY TO REACH 90 AS
DEWPOINTS KEEP CLIMBING.

OTHERWISE...NOT MANY CHANGES TO THE EXTENDED PERIODS AS WARM AND
MUGGY CONDITIONS CONTINUE. NEXT CHANCE FOR THUNDERSTORMS WILL BE
THIS WEEKEND WHEN A SERIES OF SHORTWAVES MOVE DOWN BACKSIDE OF MID
LEVEL RIDGE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

GRIFFIS
Hazardous weather outlook, Jul 12, 5:00 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT MON JUL 12 2004

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-131000-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND
EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS NORTHEAST
AND EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. SOME THUNDERSTORMS
MAY BE SEVERE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY HAZARDS WITH ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE
REGION TUESDAY NIGHT AND WEDNESDAY. LARGE HAIL AND DAMAGING WINDS
AGAIN WOULD AGAIN BE THE MAIN SEVERE WEATHER HAZARDS...ESPECIALLY
TUESDAY NIGHT.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA
FRIDAY NIGHT THROUGH SUNDAY. LATER HAZARDOUS WEATHER OUTLOOKS
WILL ADDRESS THE SEVERE WEATHER THREAT FOR THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER CAN BE EXPECTED FOR PARTS OF NORTHEAST NEBRASKA
THIS EVENING AND MAY BE REQUIRED LATER TONIGHT IN EAST CENTRAL
NEBRASKA AND WEST CENTRAL IOWA.

IAZ079-080-090-091-NEZ065>068-078-088>093-131000-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
500 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS PORTIONS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA. WARM MID LEVEL TEMPERATURES
MAY INHIBIT CONVECTION INITIALLY THIS EVENING BUT THUNDERSTORMS
ALONG THE NORTHEAST NEBRASKA BORDER LATE THIS AFTERNOON MAY HELP TO
BREAK THE CAP LATER TONIGHT AS THEY MOVE SOUTHEAST. IF STORMS DO
DEVELOP LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE
REGION TUESDAY NIGHT AND WEDNESDAY. LARGE HAIL AND DAMAGING WINDS
AGAIN WOULD AGAIN BE THE MAIN HAZARDS...ESPECIALLY TUESDAY NIGHT.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA
FRIDAY NIGHT THROUGH SUNDAY. LATER HAZARDOUS WEATHER OUTLOOKS WILL
ADDRESS THE SEVERE WEATHER THREAT FOR THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TOIGHT.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:36 PM CDTSevere Thunderstorm WarningOAXPottawattamie39 min
Jul 12, 10:04 PM CDTSevere Thunderstorm WarningOAXMills41 min
Jul 12, 10:18 PM CDTSevere Thunderstorm WarningOAXPottawattamie27 min
Jul 13, 4:59 PM CDTSevere Thunderstorm WarningOAXFremont31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.